Creatinine rise on losartan (18)

A 60 year old lady on losartan and simvastatin had bloods done 3 months ago which showed urea 5.4, creatinine 70 and eGFR 81.  Repeat bloods this week showed urea 5.0, creatinine 138 and eGFR 35.  I advised her to stop her losartan and rechecked it the following day and it improved to urea 5.4, creatinine 81 and eGFR 68.

I have advised her to stay off her losartan and aim to check her BP next week and will consider felodipine for her hypertension.

Do I need to do anything further to investigate this lady or should I just avoid ARBs and ACEi and treat her hypertension as required with felodipine?

What further information would you seek before giving your opinion?

See more of the history or available results?

She has a history of ischaemic heart disease and peripheral vascular disease.

No urine has yet been sent for protein quantification.

Now consider what advice you would give.

Write your advice


Now read what the expert wrote

If this represents a doubling of serum creatinine with no other precipitant then this is suggestive of renal artery stenosis, particularly if she has vascular disease elsewhere.

On the other hand, if she was unwell when the creatinine rose then this may just be the combined effects of dehydration and losartan.

The key issue would be if the urine dipstick is positive for protein.  If she were to have proteinuria then one could argue the need for recommencing losartan again.  If she has proteinuria and creatinine rises again with losartan then it would be reasonable to refer her to the renal clinic.


More?

Go to the Advice Line page, where things are sorted by complexity and subtopic.

Things to read: